Wyoming, 2020High Wind in Wyoming, March 31, 2020
March 31, 2020 · NWS CYS · 3 events in 3 counties and zones
Portions of the wind prone area across southeastern Wyoming measured periods of high winds mainly sustained 40 mph while the North Snowy Range Foothills forecast zone had a Wyoming Department of Transportation sensor measure a brief period of wind gusts up to 60 mph.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Portions of the wind prone area across southeastern Wyoming measured periods of high winds mainly sustained 40 mph while the North Snowy Range Foothills forecast zone had a Wyoming Department of Transportation sensor measure a brief period of wind gusts up to 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 31, 3:56 AM MST, 3 hours 10 minutes earlier.
Area forecast discussion, Mar 31, 3:56 AM MST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
456 AM MDT Tue Mar 31 2020
.SHORT TERM...(Today and tonight)
Issued at 301 AM MDT Tue Mar 31 2020
Strong winds are the main forecast concern across southeast WY and
the western NE Panhandle through this evening. Low-level gradients
will continue to strengthen early this morning w/ surface pressure
falls across the western Dakotas. The 700/850 mb CAG-CPR gradients
are already around 45 meters and are expected to peak around 50 to
55 meters between 12-15z. Peak wind gusts in the Arlington and Elk
Mountain area through 09z have been around 40-45 MPH, so we should
see gusts around 55 MPH in the next few hours. A swath of 50 to 55
knot 700-800 mb flow is progged through 12z, but this decreases to
about 45 knots by mid/late morning. Expect most areas to see gusty
winds today w/ the combination of excellent mixing and appreciable
flow aloft. Best chance for High Wind Warning criteria wind should
be over northern and western areas beneath stronger flow aloft and
better subsidence. We will need to monitor this closely, but right
now the window appears too brief to be confident in achieving wind
gusts in excess of 60 MPH for any headlines. Winds should diminish
quickly after sunset.
A few showers will be possible this afternoon, mainly along & west
of the Laramie Range although some activity will also occur across
our northern zones closer to the more active upper jet. Once again
some showers may be accompanied by enhanced wind gusts given a dry
boundary layer.
.LONG TERM...(Wednesday through Monday)
Issued at 301 AM MDT Tue Mar 31 2020
An impressive 500mb upper level trough elongated from the Pacific
Northwest at 12Z Wednesday to Ontario, Canada will propagate
further to the south and east through the day. Several embedded
shortwave disturbances aloft ahead of the more elongated trough
are evidenced on medium-range guidance models. This will assist
with the potential development of light rain and snow showers to
pop up ahead of the approaching surface cold frontal boundary.
We will have warm temperatures east of the Laramie Range on
Wednesday afternoon. 700mb temperatures will approach 3-5 degrees
Celsius, and combined with a southerly wind component ahead of
the approaching front, some spots could easily see 55-65 degrees
Fahrenheit. The warmer surface temperatures will play a large
role in keeping the approaching precipitation as rain the further
south/closer to the Colorado/Wyoming border one goes. The
northerly regions of our CWA will not get that warm due to
increasing cloud cover. Temps are likely to not reach higher than
the mid 40s.
Further south in Colorado on Wednesday, a Colorado Low is
forecast to develop between the hours of 12Z Wednesday and 0Z
Thursday. This 12 hour time period of surface low pressure
development, and the exact placement of the surface low over CO is
where the model guidance is slightly different. The further north
solution provided by the GFS/Euro model is favorable for heavy
snow accumulation over our area, whereas the NAM has much less of
a favorable surface low track for snow accumulation near Cheyenne.
Looking at the potential precipitation accumulation comparison,
the GFS is the most aggressive with as much as 0.75 inches near
Cheyenne and Scottsbluff. The NAM and the Euro model have much
less for Cheyenne and Scottsbluff: between 0.1-0.25 inches.
Another item to keep in mind, is that there is model agreement the
further north one looks to see snowfall totals increase. This is
because there will be colder temperatures at the onset of the
developing weather system in our northern portions of the CWA.
Winter headlines may need to be considered for the northern zones once
we have another iteration of models come through later today. The
overall trend is that potential snowfall accumulation will be low
at the Wyoming/Nebraska southern border to Colorado, and increase
to possible headline criteria values along the North Laramie Range
and possibly the Pine Ridge. There are still a lot of moving parts
to assess with this evolving system, and once the models start
sampling closer to the time of our weather, we will have a better
grasp on its potential impacts for the area.
Additionally, model guidance is in agreement that much colder
temperatures will be associated with the passing of the cold
front. Thursday night temperatures look unseasonably cold for the
area. Several areas will likely see temperatures in the single
digits for overnight lows, and this will certainly reach as far
south as the Wyoming and Nebraska border where low teens are
likely for overnight minimums.
Surface high pressure will be over the area on Friday, with
lingering snow showers in the higher terrain possible. Our focus
after the potential winter event this week will be on Saturday
night into Sunday where high winds are possible. Currently, model
guidance is showing 50+knots at the 750/800mb level in our
northern zones near Douglas. That is not too far from the actual
surface, so we will be paying attention to this since the forecast
area is beginning to trend away from high wind season.
The active weather pattern looks to continue with several impulses
moving over the forecast area in the coming week to 10 days. This
coincides well with the Climate Prediction Center providing the
8-14 day outlook with normal to below normal high temperatures,
and near to above normal precipitation chances in that time
period.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 301 AM MDT Tue Mar 31 2020
Patchy dense fog will result in periods of IFR/LIFR visibility for
KAIA early this morning. Otherwise, VFR prevails. Gusty winds over
all terminals this afternoon w/ gusts in excess of 30 knots common
across the region. The strongest winds will be along and west of I
25, where gusts in excess of 50 MPH can be expected between around
18z and 03z. Scattered showers are also expected west & north this
afternoon. A few may contain gusty/erratic surface winds.
&&
.FIRE WEATHER...
Issued at 301 AM MDT Tue Mar 31 2020
Fire weather concerns are low for today. Gusty winds will peak at
40-45 mph today over Carbon County and in Converse County.
Relative humidity values do not reach below 20% for this afternoon
during daytime maximum high temperatures.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...CLH
LONG TERM...BW
AVIATION...CLH
FIRE WEATHER...BW
Hazardous weather outlook, Mar 31, 4:03 AM MST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
503 AM MDT Tue Mar 31 2020
NEZ002-003-019>021-054-055-095-096-WYZ101>119-011200-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
503 AM MDT Tue Mar 31 2020
This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Gusty winds are possible today. 15-25mph sustained winds by this
afternoon, with gusts up to 45mph possible in the higher terrain.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low on
Wednesday. Light rain/snow showers are possible on Wednesday
morning and afternoon. Wednesday night into Thursday,
accumulating snowfall will be possible in the northern Nebraska
Panhandle and North Laramie Range.
.Spotter information statement...
Spotter activation will not be needed, however snowfall reports on
Thursday will be appreciated by anyone willing to contact our
office via phone or social media.
In the hours before
Special weather statement, Mar 31, 4:30 AM MST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
530 AM MDT Tue Mar 31 2020
WYZ110-311500-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
530 AM MDT Tue Mar 31 2020
...GUSTY WINDS NEAR ARLINGTON AND ELK MOUNTAIN...
Motorists traveling along Interstate 80 between Laramie and
Rawlins this morning may encounter strong gusty winds near
Arlington and Elk Mountain. Wind gusts up to 55 MPH are expected,
resulting in hazardous travel conditions for light and high
profile vehicles, including camping and tractor trailers. Use
extreme caution if traveling through these areas.
CLH
High Wind, South Laramie Range
- When
- March 31, 7:06 AM MST to 8:06 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Lone Tree or two miles west of Buford measured the reported period of sustained high winds.
High Wind, North Snowy Range Foothills
- When
- March 31, 8:54 AM MST to 9:08 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at County Road 402 or three miles east-southeast of Elk Mountain measured the reported wind gust.
High Wind, Central Laramie Range and Southwest Platte County
- When
- March 31, 12:20 PM MST to 1:24 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Bordeaux or nine miles south of the Wheatland measured the reported sustained winds.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Alabama, March 31, 2020EF2 · 22 events
- Damaging Winds in Georgia, March 31, 2020$549,000 · 70 kt wind · 14 events
- Tornadoes and Damaging Winds in Georgia, March 31, 20201 injured · $59,000 · EF1 · 9 events
- Tornadoes and Damaging Winds in Florida, March 31, 2020$54,000 · EF1 · 11 events
- Flood in North Dakota, March 31, 2020$250,000 · 1 event
- Damaging Winds in Mississippi, March 31, 2020$41,000 · 52 kt wind · 11 events
- Tornado and Damaging Winds in Mississippi, March 31, 2020EF1 · 3 events
- Tornadoes and Damaging Winds in Florida, March 31, 2020$1,000 · EF0 · 13 events
- Damaging Winds in Alabama, March 31, 202070 kt wind · 11 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, March 31, 20208 events
- Damaging Winds in Alabama, March 31, 2020$2,000 · 55 kt wind · 7 events
- Damaging Winds in South Carolina, March 31, 202050 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875431, 875430, 875429.